Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 377, NWS Atlanta, GA

July 28, 2006Houston County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 28, 2006, 8:02 PM EDT for Houston County, Georgia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 8:02 PM EDT (00:02 UTC)
Expired
Jul 28, 2006, 8:30 PM EDT
In force
28 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Houston County, GA

The radar

The Robins AFB radar (KJGX), 31 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 290002
SVRFFC
GAC153-290030-
/O.NEW.KFFC.SV.W.0377.060729T0002Z-060729T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN CENTRAL GEORGIA

* UNTIL 830 PM EDT

* AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED OVER EXTREME
  EAST CENTRAL HOUSTON COUNTY  THIS STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3248 8366 3236 8355 3244 8348 3257 8354

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:21 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 28, 6:21 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
621 PM EDT FRI JUL 28 2006

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)
WEATHER EVOLVING ABOUT AS EXPECTED. UPPER TROUGH OVER WESTERN
TENNESSEE VALLEY WORKING TOWARD THE SOUTHEAST WITH SHOWERS AND
THUNDERSTORMS BREAKING OUT IN ADVANCE OF IT. WIDELY SCATTERED
THUNDERSTORMS NOW MOVING INTO NORTHWEST GEORGIA SHOULD INCREASE IN
COVERAGE DURING EVENING BEFORE SCATTERING OUT LATE TONIGHT. IN
ADDITION  WIDELY SCATTERED SHOWERS AND THUNDERSTORMS BREAKING OUT IN
SOUTHEAST PART OF CWA AT THIS TIME AND SEA BREEZE WORKING IN FROM
THE COAST SHOULD WORK INTO AREA DURING EVENING CONTINUING THE CHANCE
FIRST PART OF NIGHT. UPPER TROUGH EXPECTED TO MOVE INTO NORTH
GEORGIA SATURDAY. MEAN RH IN THE 70-80 PERCENT RANGE...LIFTED
INDICES AROUND -2...AND UVV POINTS TO A FAIRLY GOOD COVERAGE OF
SHOWERS AND THUNDERSTORMS SATURDAY. BEST CHANCES IN THE NORTH PART
OF CWA WITH RAINFALL AMOUNTS OF .25 TO .75 POSSIBLE MOST AREAS.
TROUGH EXPECTED TO STRETCH ACROSS THE SOUTHERN PART OF CWA ON SUNDAY
WITH BEST CHANCES OF PRECIPITATION SHIFTED TO THAT AREA ON SUNDAY
BUT WILL STILL KEEP A SMALL CHANCE IN THE NORTH. TEMPERATURES WILL
BE A LITTLE COOLER ESPECIALLY FOR MAX DUE TO MORE CLOUDS AND
PRECIPITATION. THE THREAT OF SEVERE THROUGH THE WEEKEND APPEARS
MINIMAL WITH MARGINAL INSTABILITY...WEAK SHEAR...AND HIGH FREEZING
LEVELS.

.LONG TERM...(MONDAY THROUGH FRIDAY)
GFS KEEPS A TROUGH ACROSS GEORGIA THROUGH THE COMING WEEK AND IN
FACT DEVELOPS AN UPPER LOW NEAR THE GEORGIA COAST MID WEEK. ECMWF
DOES SOMETHING SIMILAR ALTHOUGH NOT QUITE AS IMPRESSIVE. WILL
CONTINUE WITH CURRENT FORECAST TREND AND LATEST GUIDANCE IN KEEPING
A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY WITH WARM OVERNIGHT
LOWS AND HIGHS IN THE 80S AND LOW 90S.

&&

.AVIATION...
AN UPPER SHORTWAVE PUSHING ACROSS TN IS SPARKING SCT TSTMS ACROSS AL
AND NW GA THIS AFTERNOON WHERE A WEAK SURFACE TROUGH HAS DEVELOPED.
THE SHORTWAVE WEAKENS A BIT AS IT TRACKS EASTWARD THIS EVENING...BUT
MODELS INDICATE THE SURFACE TROUGH WILL SAG INTO THE ATLANTA METRO
AREA SOMETIME BETWEEN 03-06Z THIS EVENING. SINCE TSTMS ARE SHORTWAVE
DRIVEN WITH AMPLE SURFACE INSTABILITIES TO FEED ON...SUSPECT A FEW
STORMS COULD HOLD TOGETHER LONG ENOUGH TO WARRANT VCTS IN THE
ATLANTA AREA AIRPORTS BETWEEN 03-06Z. THE SURFACE TROUGH COULD HELP
PROVIDE THE FOCUS FOR ISOLATED SHWRS/TSTMS THRU MUCH OF THE NIGHT
WITH NEW MAV GUIDANCE SHOWING 40+ PERCENT POPS FOR THE AREA THRU
TONIGHT. AT THIS TIME PLAN ON SHOWING VCSH 06-09Z...THEN EXPECT
CONVECTION TO DISSIPATE AFTER 09Z AND WAIT TO FIRE BACK UP WITH
AFTN HEATING BY 18Z ON SAT. AS FOR CIGS...MID LEVEL DECK
BKN060-080 WILL PUSH INTO THE ATLANTA AREA AIRPORTS BETWEEN
03-06Z...THEN GRADUALLY INCREASE TO BKN100-120 AFTER 06Z. VIS SHUD
REMAIN UNRESTRICTED WITH CLOUDS AND 3-6KT W-SW WIND PERSISTING
TONIGHT. ON SAT...WILL SHOW VCTS WITH BKN050CB BY 18Z FOR ATLANTA
AREA AIRPORTS WITH TEMPO TSTMS 19-23Z AS SURFACE AND UPPER TROUGH
SPARK SCATTERED TO NUMEROUS AFTN TSTMS ACROSS CENTRAL GA. /39

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         74  88  72  89 /  40  60  40  30
ATHENS          73  88  70  92 /  20  50  30  30
GAINESVILLE     72  84  70  89 /  30  60  20  30
ROME            73  88  71  93 /  50  60  20  40
COLUMBUS        75  94  74  91 /  20  60  50  40
MACON           74  96  73  92 /  20  50  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

38
Hazardous weather outlook, Jul 28, 3:02 PM EDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
302 PM EDT FRI JUL 28 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-291045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
302 PM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS EXTREME NORTH GEORGIA
THIS AFTERNOON AND EVENING. OTHERWISE ISOLATED TO SCATTERED
THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT ACROSS NORTH AND CENTRAL
GEORGIA.

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL TRACK SOUTHEAST INTO THE TENNESSEE
VALLEY THIS AFTERNOON AND TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND BRIEF HEAVY RAIN.

.DISCUSSION...
WITH DAYTIME HEATING...THE ATMOSPHERE HAS DESTABILIZED ACROSS THE
NORTHERN QUARTER OF THE STATE. THUNDERSTORMS HAVE ALREADY DEVELOPED
ACROSS NORTH ALABAMA AND THESE WILL MOVE EAST INTO NORTH GEORGIA
THIS AFTERNOON AND TONIGHT. CAPES ARE EXPECTED TO RANGE FROM 2000 TO
3000 WITH LIFTED INDICES OF -2 TO -5. THIS WILL BE SUFFICIENT TO
PRODUCE STRONG DAMAGING WINDS IN A FEW OF THE THUNDERSTORMS...MAINLY
NORTH OF A LINE FROM CEDARTOWN...TO DAWSONVILLE...TO CLEVELAND.
SOUTH OF THIS LINE...DRY AIR ALOFT WILL LIMIT THUNDERSTORM
POTENTIAL...AND ANY STORMS THAT DO FORM SHOULD REMAIN BELOW SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jul 28, 6:58 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
658 PM EDT FRI JUL 28 2006

GAZ097-282330-
658 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND FREQUENT LIGHTNING
IN LAURENS COUNTY UNTIL 730 PM EDT...

AT 658 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DUBLIN...AND MOVING NORTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT DRIFTS ACROSS CENTRAL AND
NORTH LAURENS COUNTY THROUGH 730 PM EDT. RAINFALL AMOUNTS COULD
APPROACH ONE INCH OVER THE NEXT HOUR ACROSS CENTRAL LAURENS COUNTY.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL MAY REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS ALSO LIKELY.
Special weather statement, Jul 28, 7:29 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
729 PM EDT FRI JUL 28 2006

GAZ095-290000-
729 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR 50 MPH WINDS IN EASTERN HOUSTON
COUNTY UNTIL 800 PM EDT...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES EAST OF PABST...MOVING NORTH AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 50 MPH AS IT MOVES ACROSS
EASTERN HOUSTON COUNTY THROUGH 800 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE PABST. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 7:31 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT FRI JUL 28 2006

GAZ086-290000-
731 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN EMANUEL COUNTY UNTIL
800 PM EDT...

AT 727 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NUNEZ...MOVING NORTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
EMANUEL COUNTY THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE NORRISTWON...COVENA...NUNEZ...LEXSY AND SWAINSBORO.
BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 7:37 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
737 PM EDT FRI JUL 28 2006

GAZ076-290000-
737 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN JEFFERSON COUNTY
UNTIL 800 PM EDT...

AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WADLEY THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE WADLEY...BARTOW AND LOUISVILLE. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 7:53 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
753 PM EDT FRI JUL 28 2006

GAZ076-290045-
753 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND HEAVY RAIN
IN JEFFERSON COUNTY UNTIL 845 PM EDT...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST SOUTH OF LOUISVILLE...MOVING NORTHEAST AT 5
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PORTIONS OF JEFFERSON COUNTY THROUGH 845 PM EDT. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Jul 28, 8:02 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
802 PM EDT FRI JUL 28 2006

GAZ097-290030-
802 PM EDT FRI JUL 28 2006

...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND FREQUENT LIGHTNING
IN LAURENS COUNTY UNTIL 830 PM EDT...

AT 802 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM JUST NORTH OF DUBLIN...AND MOVING NORTHEAST AT
10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
NORTH LAURENS COUNTY THROUGH 830 PM EDT. RAINFALL AMOUNTS BETWEEN
1/2 AND 1 INCH CAN BE EXPECTED OVER THE NEXT HOUR. DRIVERS SHOULD
USE CAUTION AS INTENSE RAINFALL MAY REDUCE VISIBILITIES. PONDING OF
WATER ON ROADWAYS IS ALSO LIKELY.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 4:19 PM EDTSevere Thunderstorm WarningFFCEmanuel26 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.